20mg starting dose?

Hey,

I have just started my first ever course of Accutane. I have been put on 20mg/day with the view of reviewing this (i.e. upping the dose) after the first 7 (!) weeks. I am 6’3" and weigh 90kg (198lbs).

My acne is not as bad as it has been (I am 22 in April – it peaked at around 17, where strict diet control & antibiotics pretty much erased it up until last summer, where it reoccurred and refused to be beaten by antibiotics). It is most persistent on my back/shoulders (cystic), but it is also regular on my face (cystic and non-cystic).

My question is – does 20mg seem like an unusually low dose to start out on for seven weeks? Especially given my size/height? Everything I have read online seems to point towards a minimum of 40mg/day starting dose, and the successful cases seem to have all been on high doses. Patients on smaller doses (20mg-40mg max throughout the course) seem to be more likely to experience a recurrence of acne later in life.

Any thoughts on this? I am only on day two so obviously nothing has kicked in yet, so it’s hard to say how I will fair with the side effects/positive effects. 20mg for 2-4 weeks seems a good idea to ensure there are no adverse reactions, but my gut instinct is to increase the dose after week 4 or so if everything is OK.

Tom

Related Acne Archive Posts & Questions

3 thoughts on “20mg starting dose?

  1. That does seem rather low. I’m 180lbs and my doc gave me 80mg/day.

    The dosage range is 0.5 to 1.0 milligrams per 2.2 pounds of body weight.

    198 / 2.2 = 90

    So you’re dosage range would be 45mg/day to 90mg/day.

    If you feel like your body isn’t having strange reactions to the drug after a few weeks, go with your instinct and ask your doctor to increase it to the correct dosage for your weight.

    Good luck.

  2. Hi,

    I have been on Roaccutane for the past 2 weeks, I was also put on 20mg to start with as I only have "mild acne". Im guessing that the dose doesnt depend on the size of you, but on how bad your spots are. Im glad I was only put on a lower dose as and my symptoms aren’t to bad. I have dry lips but i fould that blistex works a treat! .. i had a dry pealy face which has already seemed to have gone, and also pains im my joints which i was expectiing considering i weight lift 4 times a week, other than that everything is going good and my face has already improved.

    Im not sure wheather i will need to up my dose as it seems to be working fine, but im sure after several weeks if you have no improvement they will raise ur daily amount. Either way, they must have put you on a low dose for a reason as i am sure they know what there doing.

    Michael.

  3. I think it is always wise to start on a low dose to see how that goes. I started low, it didn’t worked so then I got higher dose but once the higher dose kicked in I went to lower the dose down until I stopped the drug.

    Mikey- If I were you I wouldn’t lift weights while on this drug. I mean accutane is alias a cancer drug, it’s really chemotherapy what you are taking so it’s best to slow down and rest until you are done. Your joints are being affected and your liver is going under very high pressure right now even if you don’t feel it. That’s just my advice, I’m glad is working for you so well.

Comments are closed.